Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Blackening of diarrhoea due to medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
User :   How much Pepto-Bismol can cause black diarrhea?
Doctor :   Hio
Doctor :   Hi
Doctor :   I am Dr
Doctor :   How can I help you ?
User :   Hi, I'm .
User :   How much Pepto-Bismol can cause black diarrhea?
Doctor :   May I know a few more details about yourself and the problem you are facing ?
Doctor :   May I know your age please ?
Doctor :   And since when you are using this medication ?
User :   I am 48, have IBS, and have had two bowel resectionings for an accident I was in a long time ago. I started using it thins weekend, probably two per day, but I think it started prior to my taking it.
User :   this probably
Doctor :   Ok
Doctor :   Ok
Doctor :   Do you have any rash,hives or itching on any part of your skin ?
User :   No
Doctor :   How about any swelling in mouth or tongue ?
User :   nope
Doctor :   Any severe nausea or any severe constipation or vomitings ?
Doctor :   Do you have any other major side effect like tightness in breath, difficulty in breathing or ringing sensation in ears ?
User :   Not severe, but nausea and vomiting a few days ago. I usually have constipation.. no breathing or ringing issues
User :   I vomited a few days ago but have had nausea for over a week.
Doctor :   Ok.
Doctor :   Usually 2-3 days after the usage stool starts to become black or dark due to the bismol in the medication which is quite common
Doctor :   People who use Pepto-Bismol also have darkening of tongue which is very usual and common.
User :   It was during/before I started using it... no dark tongue...
Doctor :   But in your case history You have specifically added that you have had black or dark stools prior to taking medicine , Do you confirm that ?
User :   Yes. How long after taking it, should it clear up... Just in case I'm crazy... lol
Doctor :   Usually people on Pepto-Bismol have darkened stools for long periods on continuous use.
Doctor :   But I would like to know a few more facts pertaining to your problem ?
Doctor :   Can I go ahead ?
User :   Does it matter if it it's still pretty painful? I used a cuople pills for max three days,,, Sure
Doctor :   I have not understood your question , Are you mentioning about IBS ?
User :   I don't know if it's the IBS, but the last few days it has definitely been more painful... maybe even longer???
Doctor :   Ok
User :   A couple Pepto-Bs for three days..
Doctor :   The other causes for the Black stool may be Iron supplements ?
Doctor :   Are you taking any ?
Doctor :   Ok
User :   Nope
Doctor :   Have you had any blue berries ?
User :   No, I wish!!!
Doctor :   Or any Black Licorice ?
User :   No, but I like that too!
Doctor :   Then I strongly feel that you should go for Gastro consultation as it could be Melena or Blood in stool from Fore gut.
Doctor :   After melena is diagnosed, a physician may order other diagnostic tests to determine the cause and exact location of the bleeding. This could include x-rays, blood tests, colonoscopy, gastroscopy, stool culture, and barium studies.
Doctor :   You ahve complained of Pain and Black stool prior to taking Pepto-Bismol
Doctor :   So I would suggest A Gasto opinion.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor